Skip to main content

A certified model reduction approach for robust parameter optimization with PDE constraints


We investigate an optimization problem governed by an elliptic partial differential equation with uncertain parameters. We introduce a robust optimization framework that accounts for uncertain model parameters. The resulting nonlinear optimization problem has a bilevel structure due to the min-max formulation. To approximate the worst case in the optimization problem, we propose linear and quadratic approximations. However, this approach still turns out to be very expensive; therefore, we propose an adaptive model order reduction technique which avoids long offline stages and provides a certified reduced order surrogate model for the parametrized PDE which is then utilized in the numerical optimization. Numerical results are presented to validate the presented approach.

This is a preview of subscription content, access via your institution.


  1. Afanasiev, K., Hinze, M.: Adaptive control of a wake flow using proper orthogonal decomposition. Lect. Notes in Pure and Appl. Math. 216, 317–332 (2001)

    MathSciNet  MATH  Google Scholar 

  2. Alla, A., Hinze, M., Lass, O., Ulbrich, S.: Model order reduction approaches for the optimal design of permanent magnets in electro-magnetic machines. IFAC-PapersOnLine 43, 242–247 (2015)

    Article  Google Scholar 

  3. Alla, A., Matthes, U.: Model order reduction for a linearized robust PDE constrained optimization. IFAC-PapersOnLine 49, 321–326 (2016)

    MathSciNet  Article  Google Scholar 

  4. Ben-Tal, A., Goryashko, A., Nemirovski, A.: Robust optimization. Princeton University Press (2009)

  5. Ben-Tal, A., Nemirovski, A.: Robust optimization – methodology and application. Math. Program. 92, 453–480 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  6. Bertsimas, D., Brown, D.B., Caramanis, C.: Theory and application of robust optimization. SIAM Rev. 53, 464–501 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  7. Birge, J., Louveaux, F.: Introduction to stochastic programming. Springer, Berlin (1997)

    MATH  Google Scholar 

  8. Conn, A.R., Gould, N.I.M., Toint, P.L.: Trust-Region Methods society for industrial and applies mathematics (2000)

  9. Diehl, M., Bock, H.G., Kostina, E.: An approximation technique for robust nonlinear optimization. Math. Program. 107, 213–230 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  10. Diehl, M., Gerhard, J., Marquardt, W., Mönnigmann, M.: Numerical solution approaches for robust nonlinear optimal control problems. Comput. Chem. Eng. 32, 1287–1300 (2008)

    Article  Google Scholar 

  11. Dihlmann, M., Haasdonk, B.: Certified PDE-constrained parameter optimization using reduced basis surrogate models for evolution problems. Comput. Optim. Appl. 60, 753–787 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  12. Fletcher, R., Leyffer, S., Ralph, D., Scholtes, S.: Local convergence of SQP methods for mathematical programs with equilibrium constraints. SIAM J. Optim. 17, 259–286 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  13. Gubisch, M., Volkwein, S.: Proper orthogonal decomposition for linear-quadratic optimal control. In: Benner, P., Cohen, A., Ohlberger, M., Willcox, K. (eds.) Model reduction and approximation: Theory and algorithms, pp 5–64. SIAM, Philadelphia (2017)

  14. Haasdonk, B.: Reduced basis methods for parameterized PDEs - a tutorial introduction for stationary and instationary problems. In: Benner, P., Cohen, A., Ohlberger, M., Willcox, K. (eds.) Chapter in Model Reduction and Approximation: Theory and Algorithms, pp 65–136. SIAM, Philadelphia (2017)

  15. Haasdonk, B., Ohlberger, M.: Reduced basis method for finite volume approximations of parameterized linear evolution equations. M2AN, Math. Model. Numer Anal. 42, 277–302 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  16. Hay, A., Borggaard, J., Pelletier, D.: Local improvements to reduced-order models using sensitivity analysis of the proper orthogonal decomposition. J. Fluid Mech. 629, 41–72 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  17. Hinze, M., Pinnau, R., Ulbrich, M., Ulbrich, S.: Optimization with PDE constraints. Mathematical modelling: theory and applications, 23. Springer, Berlin (2009)

    MATH  Google Scholar 

  18. Hennerberger, S., Pahner, U., Hameyer, K., Belmans, R.: Computation of a highly saturated permanent magnet synchronous motor for a hybrid electric vehicle. IEEE Trans Magn. 33, 4086–4088 (1997)

    Article  Google Scholar 

  19. Houska, B., Diehl, M.: Nonlinear robust optimization via sequential convex bilevel programming. Math. Program. 142, 539–577 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  20. Kouri, D.P., Surowiec, T.M.: Risk-averse PDE-constrained optimization using the conditional value-at-risk. SIAM J. Optim. 26, 365–396 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  21. Lass, O., Ulbrich, S.: Model order reduction techniques with a posteriori error control for nonlinear robust optimization governed by partial differential equations. SIAM J. on Sc. Comp. 39, S112–S139 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  22. Leyffer, S.: Complementarity constraints as nonlinear equations: Theory and numerical experience. In: Dempe, S., Kalashnikov, V. (eds.) Optimization with Multivalued Mappings: Theory, Applications, and Algorithms, 2 of Springer Series in Optimization and Its Applications, Springer, pp. 169–208 (2006)

  23. Nocedal, J., Wright, S.J.: Numerical optimization, second edition Springer series in operation research and financial engineering (2006)

  24. Offermann, P., Hameyer, K.: A polynomial chaos meta-model for nonlinear stochastic magnet variations. COMPEL - The international journal for computation and mathematics in electrical and electronic engineering 32, 1211–1218 (2013)

    Article  MATH  Google Scholar 

  25. Øksendal, B.: Optimal control of stochastic partial differential equations. Stoch. Anal. Appl. 23, 165–179 (2005)

    MathSciNet  Article  MATH  Google Scholar 

  26. Oliveira, I.B., Patera, A.T.: Reduced-basis techniques for rapid reliable optimization of systems described by affinely parametrized coercive elliptic partial differential equations. Optim. Eng. 8, 43–65 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  27. Pahner, U.: A general design tool for theoretical optimization of electromagnetic energy transducers. PhD Thesis, KU Leuven (1998)

  28. Powell, M.J.D.: Variable metric methods for constrained optimization. In: Bachem, A., Korte, B., Grötschel, M. (eds.) Mathematical Programming – The State of the Art: Bonn 1982, Springer, pp. 288–311 (1983)

  29. Qian, E., Grepl, M., Veroy, K., Willcox, K.: A certified trust region reduced basis approach to PDE-constrained optimization. SIAM J. Sci. Comput. 39, S434–S460 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  30. Rahman, M.A., Zhou, P.: Determination of saturated parameters of PM motors using loading magnetic fields. IEEE Trans. Magn. 27, 3947–3950 (1991)

    Article  Google Scholar 

  31. Rozza, G., Huynh, D.B.P., Patera, A.T.: Reduced basis approximation and a posteriori error estimation for affinely parameterized elliptic coercive partial differential equations. Arch. Comput. Methods Eng. 15, 229–275 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  32. Sichau, A.: Robust nonlinear programming with discretized PDE constraints using second-order approximations. PhD Thesis, TU Darmstadt (2013)

  33. Tröltzsch, F.: Optimal control of partial differential equations: theory, methods and application. American Mathematical Society (2010)

  34. Tiesler, H., Kirby, R.M., Xiu, D., Preusser, T.: Stochastic collocation for optimal control problems with stochastic PDE constraints. J. Control Optim. 50, 2659–2682 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  35. Volkwein, S.: Model reduction using proper orthogonal decomposition, Lecture Notes, University of Konstanz (2013)

  36. Zahr, M., Farhat, C.: Progressive construction of a parametric reduced-order model for PDE-constrained optimization. Internat. J. Numer Methods Engrg. 102, 1111–1135 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  37. Zhang, Y.: General robust-optimization formulation for nonlinear programming. J. Optim. Theory and Appl. 132, 111–124 (2007)

    MathSciNet  Article  MATH  Google Scholar 

Download references


This study is supported by the German BMBF in the context of the SIMUROM project (grant no. 05M2013) and the support of the German Research Foundation in the context of SFB 805.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Alessandro Alla.

Additional information

Communicated by: Jan Hesthaven

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Alla, A., Hinze, M., Kolvenbach, P. et al. A certified model reduction approach for robust parameter optimization with PDE constraints. Adv Comput Math 45, 1221–1250 (2019).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Model order reduction
  • Parameter optimization
  • Robust optimization
  • Proper orthogonal decomposition

Mathematics Subject Classification (2010)

  • 35Q93
  • 49J20
  • 49K20